Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


The affine and projective groups are maximal

Authors: Itay Kaplan and Pierre Simon
Journal: Trans. Amer. Math. Soc. 368 (2016), 5229-5245
MSC (2010): Primary 03C40, 51E15, 51E10, 20E28, 20B27
Published electronically: November 12, 2015
MathSciNet review: 3456178
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the groups $ AGL_{n}\left (\mathbb{Q}\right )$ (for $ n\geq 2$) and $ PGL_{n}\left (\mathbb{Q}\right )$ (for $ n\geq 3$), seen as closed subgroups of $ S_{\omega }$, are maximal-closed.

References [Enhancements On Off] (What's this?)

  • [AM96] S. A. Adeleke and Dugald Macpherson, Classification of infinite primitive Jordan permutation groups, Proc. London Math. Soc. (3) 72 (1996), no. 1, 63-123. MR 1357089 (96k:20002),
  • [BM13] Manuel Bodirsky and Dugald Macpherson,
    Reducts of structures and maximal-closed permutation groups,
    October 2013.
  • [BMMN97] Meenaxi Bhattacharjee, Dugald Macpherson, Rögnvaldur G. Möller, and Peter M. Neumann, Notes on infinite permutation groups, Texts and Readings in Mathematics, vol. 12. Lecture Notes in Mathematics, 1698, Hindustan Book Agency, New Delhi; co-published by Springer-Verlag, Berlin, 1997. MR 1632579 (99e:20003)
  • [BP11] Manuel Bodirsky and Michael Pinsker,
    Reducts of Ramsey structures, Model Theoretic Methods in Finite Combinatorics, Contemporary Math., vol. 558, Amer. Math. Soc., Providence, RI, 2011, pp. 489-519.
  • [BR98] Albrecht Beutelspacher and Ute Rosenbaum, Projective geometry: from foundations to applications, Cambridge University Press, Cambridge, 1998. MR 1629468 (99f:51001)
  • [BR13] Fedor Bogomolov and Marat Rovinsky, Collineation group as a subgroup of the symmetric group, Cent. Eur. J. Math. 11 (2013), no. 1, 17-26. MR 2988780,
  • [BST93] James E. Baumgartner, Saharon Shelah, and Simon Thomas, Maximal subgroups of infinite symmetric groups, Notre Dame J. Formal Logic 34 (1993), no. 1, 1-11. MR 1213842 (94g:20005),
  • [Cam76] Peter J. Cameron, Transitivity of permutation groups on unordered sets, Math. Z. 148 (1976), no. 2, 127-139. MR 0401885 (53 #5711)
  • [Hru93] Ehud Hrushovski, A new strongly minimal set. Stability in model theory, III (Trento, 1991), Ann. Pure Appl. Logic 62 (1993), no. 2, 147-166. MR 1226304 (94d:03064),
  • [JZ08] Markus Junker and Martin Ziegler, The 116 reducts of $ (\mathbb{Q},<,a)$, J. Symbolic Logic 73 (2008), no. 3, 861-884. MR 2444273 (2009i:03020),
  • [Mer14] Omer Mermelstein, Geometry preserving reducts of hrushovski's non-collapsed construction,
    Master's thesis, Ben-Gurion University of the Negev, 2014.
  • [MN90] H. D. Macpherson and Peter M. Neumann, Subgroups of infinite symmetric groups, J. London Math. Soc. (2) 42 (1990), no. 1, 64-84. MR 1078175 (92d:20006),
  • [MP90] H. D. Macpherson and Cheryl E. Praeger, Maximal subgroups of infinite symmetric groups, J. London Math. Soc. (2) 42 (1990), no. 1, 85-92. MR 1078176 (92d:20007),
  • [Sch62] P. Scherk, On the fundamental theorem of affine geometry, Canad. Math. Bull. 5 (1962), 67-69. MR 0137019 (25 #478)
  • [Tho91] Simon Thomas, Reducts of the random graph, J. Symbolic Logic 56 (1991), no. 1, 176-181. MR 1131738 (92m:05092),
  • [Tho96] Simon Thomas, Reducts of random hypergraphs, Ann. Pure Appl. Logic 80 (1996), no. 2, 165-193. MR 1402977 (97k:03048),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03C40, 51E15, 51E10, 20E28, 20B27

Retrieve articles in all journals with MSC (2010): 03C40, 51E15, 51E10, 20E28, 20B27

Additional Information

Itay Kaplan
Affiliation: Einstein Institute of Mathematics, The Hebrew University of Jerusalem, Edmond J. Safra Campus, Givat Ram, Jerusalem 91904, Israel

Pierre Simon
Affiliation: Institut Camille Jordan, Université Claude Bernard - Lyon 1, 43 boulevard du 11 novembre 1918, 69622 Villeurbanne Cedex, France

Received by editor(s): December 1, 2013
Received by editor(s) in revised form: October 15, 2014
Published electronically: November 12, 2015
Additional Notes: The first author would like to thank the Israel Science foundation for partial support of this research (Grant no. 1533/14).
The research leading to these results received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007- 2013)/ERC Grant Agreement No. 291111.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society